New York, 2021Flash Flooding in New York, July 14, 2021
July 14, 2021 · NWS BUF · 2 events in 1 county or zone
Thunderstorms with heavy rain developed between 2 AM and 4 AM in an area of stronger convergence off Lake Erie in southern Erie County. Automated gauges from weather underground were helpful to get ground truth rainfall reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain developed between 2 AM and 4 AM in an area of stronger convergence off Lake Erie in southern Erie County. Automated gauges from weather underground were helpful to get ground truth rainfall reports. Repeated heavy rain resulted in flash flooding in the Southern Tier. Multiple road closures were reported. Areal flooding lingered after the flash flood. The heaviest rain hit the headwaters of the east and west branches of Cazenovia Creek, resulting in very high flows into the early afternoon. The gage EBZN6 quickly rose over 6 feet to around 9 feet in just two hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 14, 3:32 AM EST, 14 minutes earlier.
Area forecast discussion, Jul 14, 3:32 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
432 AM EDT Wed Jul 14 2021
.SYNOPSIS...
Scattered showers and a few thunderstorms are possible ahead of a
weak cold front today. The best chance for thunderstorms will be
east of the Genesee Valley late morning into early afternoon. Less
humid today with temperatures reaching the upper 70s to low 80s.
Mostly dry Thursday however heat and humidity return. Showers and
thunderstorms return Thursday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radar shows scattered showers and a few storms across the
region this morning. There is a line of training showers and storms
across far northern Chautauqua and southern Erie counties. A Flash
Flood Warning is in effect for this localized area. Heavy rain and
lightning are expected in this activity through rush hour.
A weak cold front resides across southern Ontario this morning.
Elevated instability of 500 J/kg and 30 knots of 0-6kts of bulk
shear in a moist environment has fueled showers and a few storms
overnight. An area of training storms from the Lake Erie shoreline
of northern Chautauqua county to southern Erie county is just ahead
of the front producing increased convergence. The front will
move into western NY this morning and showers and storms will
track east into the Genesee Valley and Finger Lakes however flash
flooding is not expected further east. Showers across Lake
Ontario and the Saint Lawrence Valley will move east across the
North Country this morning.
The wind field aloft will decrease late this morning as the upper
level trough moves into the region. Abundant cloud cover as the
front moves through the region today will suppress instability.
Additional showers and storms are possible from the Finger Lakes
into the western Adirondacks however most of the activity will be
east of the Finger Lakes. A few showers and storms may form along
lake breeze boundaries, behind the front this afternoon. Cooler
today with temperatures reaching the upper 70s to low 80s.
Mostly dry tonight with lows in the low to mid 60s to the upper 60s
near the lakeshores.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level trough over the Great Lakes Thursday will support the
development of an area of low pressure over the northern Great Lakes
with a cold front extending through the central Great Lakes and into
the Midwest. Drier air and a capping inversion will initially be in
place Thursday, before slowly eroding by late in the day. We will
have to watch for how convection along and ahead of the front
develops into the area by Thursday night as there could be some
limited severe potential. Better chance for more widespread coverage
of showers and thunderstorms arrives Friday into Friday night as the
cold front slowly pushed through the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will move overhead while the front slows down
as it moves into Pennsylvania and central NY Saturday. This will
promote the chance for showers across the region with better
coverage across interior portions of the forecast area.
Storms are also possible in vicinity of the front.
The upper level trough and front will linger with the chance of
showers and storms lasting through the weekend. Temperatures will
fall to near-normal through the weekend. High pressure likely Monday
with mostly dry conditions expected, except for a few showers
possible late Monday for the eastern portions of the area. Mostly
dry conditions for Tuesday as well, but a few scattered showers
can't be ruled out.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers will continue overnight with the chance for
thunderstorms. A surface trough will track across the region this
morning. Showers and a few thunderstorms are possible. An uptick in
moisture will cause MVFR ceilings through the morning hours. IFR
ceilings likely across the higher terrain including KJHW through the
morning.
Showers and any thunderstorms will move into central NY by early
afternoon and drier air will move into western and north central NY.
A few showers may linger along lake breeze boundaries south of Lake
Ontario through the afternoon. VFR conditions expected Wednesday
afternoon into this evening.
Outlook...
Thursday through Saturday...Mainly VFR. A chance of showers and
thunderstorms in the afternoon.
&&
.MARINE...
Moderate southwesterlies will be found throughout the region with
thunderstorms possible. While choppy conditions will be possible at
times on Lake Erie...small craft advisory conditions are not
expected to be met.
A narrow window of fair weather will be in place for Thursday with
moderate southerlies and manageable waves in the forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...TMA
LONG TERM...HSK/SW
AVIATION...HSK
MARINE...HSK/RSH
Hazardous weather outlook, Jul 13, 10:03 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1103 PM EDT Tue Jul 13 2021
NYZ001>008-010>014-019>021-085-150315-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1103 PM EDT Tue Jul 13 2021
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms on Wednesday could contain another round of torrential
downpours, especially east of the Genesee valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1103 PM EDT Tue Jul 13 2021
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 13, 9:51 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1051 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 4 SSE CHURCHVILLE 43.05N 77.85W
07/13/2021 MONROE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN THE WHEATLAND AREA.
0736 PM TSTM WND DMG 1 S GATES-NORTH GATES 43.15N 77.70W
07/13/2021 MONROE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN GATES.
0742 PM TSTM WND DMG GREECE 43.21N 77.70W
07/13/2021 MONROE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN GREECE.
&&Local storm report, Jul 13, 10:36 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1136 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 1 ENE OSCEOLA 43.50N 75.70W
07/13/2021 LEWIS NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON OSCEOLA RD.
1104 PM TSTM WND DMG 7 NE CROGHAN 43.96N 75.27W
07/13/2021 LEWIS NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON LONG POND RD.
&&Local storm report, Jul 13, 11:40 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1240 AM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG HANNIBAL 43.32N 76.58W
07/13/2021 OSWEGO NY LAW ENFORCEMENT
TREES DOWN IN THE TOWN OF HANNIBAL. TIME
ESTIMATED BY RADAR.
0920 PM TSTM WND DMG OSWEGO 43.46N 76.50W
07/13/2021 OSWEGO NY LAW ENFORCEMENT
TREES DOWN IN OSWEGO. TIME ESTIMATED BY
RADAR.
0950 PM TSTM WND DMG PARISH 43.40N 76.13W
07/13/2021 OSWEGO NY LAW ENFORCEMENT
TREES DOWN IN THE TOWN OF PARISH. TIME
ESTIMATED BY RADAR.
0950 PM TSTM WND DMG 3 SSE PARISH 43.37N 76.11W
07/13/2021 OSWEGO NY LAW ENFORCEMENT
ABOUT 20 TREES DOWN ON SMITH RD. NEAR CR 84
IN THE TOWN OF HASTINGS. TIME ESTIMATED BY
RADAR.
&&Flash Flood, Chautauqua
- When
- July 14, 3:46 AM EST to 6:00 AM EST
- Where
- Chautauqua County, 3.62 mi WSW of Silver Creek to 3.53 mi NNW of Sheridan
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 42.532, -79.237
Route 5 was reported to be closed due to flooding from Harrington Road to Center Road.
Flash Flood, Chautauqua
- When
- July 14, 6:04 AM EST to 6:10 AM EST
- Where
- Chautauqua County, 1.02 mi E of Silver Creek to 1.51 mi E of Silver Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.550, -79.150
Road was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 14 to 15, 2021$3.9 million · EF3 · 48 events
- Flash Flooding in Arizona, July 14, 20211 death · 4 injured · $100,000 · 3 events
- Flash Flooding and Flood in New York, July 14, 2021$3.0 million · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021$351,000 · EF1 · 4 events
- Flash Flood and Hail in Wisconsin, July 14 to 15, 2021$175,000 · 1.5 in hail · 8 events
- Damaging Winds in Virginia, July 14, 2021$100,000 · 60 kt wind · 14 events
- Damaging Winds in Maryland, July 14, 2021$90,000 · 60 kt wind · 16 events
- Debris Flow in Colorado, July 14, 2021$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 14, 2021$70,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021EF1 · 20 events
- Debris Flows and Damaging Wind in Utah, July 14, 2021$50,000 · 61 kt wind · 6 events
- Damaging Wind in Vermont, July 14, 2021$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976461, 976462.